Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS Salt Lake City, UT

August 7, 2006Piute County, Sevier County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 7, 2006, 2:26 PM MDT for Piute County, Sevier County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 2:26 PM MDT (20:26 UTC)
Expired
Aug 7, 2006, 4:30 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Piute County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 072027
FFWSLC
UTC031-041-072230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
226 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIUTE COUNTY IN UTAH...
  SOUTHWESTERN SEVIER COUNTY IN UTAH...

* UNTIL 430 PM MDT.

* AT 218 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER STATE ROAD 89 BETWEEN THE TOWNS OF 
MARYSVALE AND SEVIER. REPORTS OF SEVERE FLOODING WITH DEBRIS ACROSS 
THE ROAD HAS BEEN REPORTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVIER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3841 11230 3842 11219 3859 11221 3859 11232

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 072135
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT MON AUG 7 2006

UTC031-041-072230-
PIUTE UT-SEVIER UT-
335 PM MDT MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHWESTERN SEVIER AND NORTH CENTRAL PIUTE COUNTIES...

AT 327 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
DEBRIS AND WATER ACROSS SEVERAL STRETCHES OF HIGHWAY 89 BETWEEN THE 
TOWNS OF MARYSVALE AND SEVIER...RESULTING FROM FLASH FLOODING. THIS 
HAS MADE THIS STRETCH OF HIGHWAY 89 IMPASSIBLE. THUNDERSTORMS HAVE 
MOVED EAST OF THE AREA...HOWEVER EXCESSIVE RUNOFF WILL CONTINUE TO 
GRADUALLY RECEDE THROUGH 430 PM. 

LAT...LON 3841 11230 3842 11219 3859 11221 3859 11232

$$

SEAMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:38 AM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 10:38 AM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1038 AM MDT MON AUG 7 2006

.SYNOPSIS...A TROUGH ALONG THE WEST COAST AND HIGH PRESSURE CENTERED
EAST OF THE AREA WILL KEEP A MOIST SOUTHERLY FLOW OVER THE AREA
THROUGH TUESDAY. A DRY COOL FRONT WILL MOVE OVER THE AREA ON
WEDNESDAY COOLING AND DRYING THE NORTH WHILE KEEPING THE SOUTH MOIST
INTO LATE WEEK.

&&

.DISCUSSION...CONVECTION ALREADY DEVELOPING AS 70 KNOT JET AT 200 MB
NOSES INTO THE AREA FROM THE NORTHWEST. MOIST SOUTH TO SOUTHWEST
FLOW CONTINUES TO MOVE OVER THE AREA AS REGION REMAINS SANDWICHED
BETWEEN TROUGH TO THE WEST AND RIDGE TO THE EAST. TROUGH CENTER WILL
MOVE ASHORE THIS AFTERNOON WHILE VORT MAX ASSOCIATED WITH THE JET
EXIT REGION MOVES INTO PLACE OVER CENTRAL UTAH.  THIS WILL PUT
NORTHERN UTAH AND SOUTHWEST WYOMING IN A MORE FAVORABLE AREA FOR
STORM DEVELOPMENT. ENOUGH MOISTURE IS STILL PRESENT OVER THE NORTH
PORTION OF THE AREA WITH 700 MB MIXING RATIO AROUND 4-6 G/KG. MOST
MOISTURE AVAILABLE OVER THE AREA STILL REMAINS OVER SOUTHEASTERN
UTAH WITH 700 MB MIXING RATIOS NEARING 8 G/KG NEAR LAKE POWELL.

TROUGH WILL SHIFT EASTWARD INTO THE GREAT BASIN TUESDAY MORNING.
BEST INSTABILITY WILL BE OVER THE AREA TUESDAY AFTERNOON AS 90 KNOT
JET NOSES INTO THE NORTHERN BORDER OF THE AREA. A FAIR AMOUNT OF
SHEAR EXISTS FOR CENTRAL AND SOUTHERN UTAH ON WEDNESDAY WITH STILL
ENOUGH MOISTURE TO WORK WITH AT THE LOWER LEVELS. GFS BRING 50
KNOT JET OVER CENTRAL UTAH AT 400 MB WHILE LOWER LEVELS STILL REMAIN
LIGHT. 700 MB MIXING RATIOS STILL REMAINS IN THE 4-6 G/KG RANGE
FOR THE SOUTHERN AND CENTRAL PORTIONS OF THE AREA. A COLD FRONT WILL
PUSH INTO NORTHERN UTAH AND SOUTHWEST WYOMING WEDNESDAY...BRINGING A
SLIGHT COOLING AND DRYING TREND FOR THE NORTHERN PORTION OF THE AREA.

ANOTHER TROUGH OF LOW PRESSURE LOOKS TO BE PUSHING INTO THE PACIFIC
NORTHWEST FOR LATE WEEK. THE SYSTEMS DRY COLD FRONT SHOULD MAKE IT
IN THE NORTHERN PORTION OF THE AREA...BUT THE RIDGE SHOULD
STRENGTHEN ONCE AGAIN BY THE END OF THE WEEKEND BRINGING A WARMING
TREND.

&&

.AVIATION...LAKE BREEZE SEEMS TO BE ON TRACK FOR 21Z TIMEFRAME IN
UPDATED FORECAST. THE PRESSURE GRADIENT COULD DELAY THE ONSET UNTIL
22Z AND EVEN POSSIBLY 23Z. CHANCE OF THUNDERSTORMS WILL INCREASE
THROUGH TODAY BETWEEN 20Z AND 04Z WITH THE BEST CHANCE OF
THUNDERSTORMS...A 20 PERCENT CHANCE...OCCURRING BETWEEN 00Z AND 04Z.
KSLC APPROACH WILL LIKELY HAVE THUNDERSTORMS MOVING OVER THE AREA...
WELL BEFORE THE KSLC TERMINAL SEES A THUNDERSTORM.

&&

.FIRE WEATHER...SPOTTY HEAVY RAIN OCCURRED SUNDAY AND SUNDAY NIGHT
FROM NEAR RICHFIELD NORTH TO THE WESTERN UINTA MOUNTAINS. OVERNIGHT
RELATIVE HUMIDITY RECOVERY WAS GOOD TO EXCELLENT FOR ALL AREAS
EXCEPT MODERATE...25-35 PERCENT...FOR THE WESTERN VALLEYS FROM
BERYL...NORTH TO I-80. DRIER AIR IS WORKING IN FROM THE WEST.
CLIFTON FLAT AND TULE VALLEY RAWS IN ZONES 420 AND 434 HAVE RH BELOW
20 PERCENT ALREADY THIS MORNING. A COOL FRONT WILL MOVE INTO WESTERN
UTAH TUESDAY AFTERNOON. INCREASING SOUTH WINDS AHEAD OF THIS FRONT
WILL BRING NEAR RED FLAG CONDITIONS TODAY AND STRONGER WINDS FOR
TUESDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY.

&&

SLC WATCHES/WARNINGS/ADVISORIES...

UT...FIRE WEATHER WATCH ZONES 420-433>435-439-440 FROM
     TUESDAY MORNING THROUGH TUESDAY EVENING.
WY...NONE.

&&

PUBLIC/AVIATION...HALL
FIRE WEATHER...GIBSON
Hazardous weather outlook, Aug 7, 10:50 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT MON AUG 7 2006

UPDATED TO INDICATE SEVERE WEATHER POTENTIAL TODAY AND TUESDAY

UTZ001>021-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
1050 AM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN ACROSS
THE MOUNTAINS OF CENTRAL AND EASTERN UTAH. SOME OF THESE STORMS
COULD PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON...ALONG WITH SMALL
HAIL. A FEW STORMS COULD PRODUCE LARGE HAIL AND SEVERE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER DISTURBANCE WILL APPROACH WESTERN UTAH TUESDAY AFTERNOON.
THIS WILL LEAD TO STRONG THUNDERSTORMS WITH ISOLATED SEVERE STORMS.
THE BEST THREAT OF SEVERE THUNDERSTORMS WILL BE ALONG THE I-15
CORRIDOR FROM FILLMORE TO SALT LAKE CITY AND FOR THE CENTRAL AND
NORTHERN UTAH MOUNTAINS.

INCREASING SOUTH WINDS AND LOW HUMIDITIES COULD CREATE HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST UTAH ON TUESDAY.
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE TUESDAY THROUGH TUESDAY
EVENING PERIOD (SLCRFWSLC).

MOISTURE WILL MOVE UP FROM THE SOUTH LATE IN THE WEEK...BRINGING A
THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF SOUTHERN AND EASTERN
UTAH FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:06 AM MDTFire Weather WatchSLC23 hr
Aug 7, 12:40 PM MDTSevere Thunderstorm WarningSLCGarfield35 min
Aug 7, 1:32 PM MDTSevere Thunderstorm WarningSLCJuab, Millard43 min
Aug 7, 2:26 PM MDTRed Flag WarningSLC7 hr
Aug 7, 2:26 PM MDTRed Flag WarningSLC32 hr
Aug 7, 2:35 PM MDTFlash Flood WarningSLCGarfield115 min
Aug 7, 2:41 PM MDTSevere Thunderstorm WarningSLCGarfield34 min
Aug 7, 3:03 PM MDTSevere Thunderstorm WarningSLCWayne27 min
Aug 7, 3:12 PM MDTFlash Flood WarningSLCGarfield2 hr
Aug 7, 3:44 PM MDTSevere Thunderstorm WarningSLCUtah31 min
Aug 7, 4:33 PM MDTFlash Flood WarningSLCGarfield, Wayne117 min
Aug 7, 5:18 PM MDTFlash Flood WarningSLCCarbon, Duchesne3 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.